Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 57, NWS Northern Indiana

June 28, 2005Hillsdale County, Michigan; Williams County, Ohio

NWS Northern Indiana issued this severe thunderstorm warning at Jun 28, 2005, 6:21 AM EDT for Hillsdale County, Michigan; Williams County, Ohio. It was in force for 56 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 28, 2005, 6:21 AM EDT (10:21 UTC)
Expired
Jun 28, 2005, 7:17 AM EDT
In force
56 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

Counties Hillsdale County, MI, Williams County, OH

The radar

The Northern Indiana radar (KIWX), 103 km from the middle of the area, began a volume at 10:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 28, 6:57 AM EDTTSTM WND DMG2 Sw Alvordton, OHTREE DOWN ACROSS ROAD JUST EAST OF KUNKLE. POWER LINES ALSO REPORTED DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 36 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 10.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2005-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2005-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
204 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIWX 281021
SVRIWX
MIC059-OHC171-281115-
/O.NEW.KIWX.SV.W.0057.050628T1021Z-050628T1115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
621 AM EDT TUE JUN 28 2005

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN MICHIGAN
  WILLIAMS COUNTY IN OHIO

* UNTIL 715 AM EDT

* AT 616 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS SEVERE STORM WAS LOCATED 4 MILES SOUTH OF
  PIONEER...OR ABOUT 4 MILES NORTHEAST OF MONTPELIER...AND MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN THE PATH OF THE SEVERE THUNDERSTORM INCLUDE...
  ALVORDTON...
  WALDRON...

LAT...LON 4171 8468 4151 8462 4153 8437 4204 8438

$$
2 follow-up statements
000 
WWUS53 KIWX 281047
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
546 AM EST TUE JUN 28 2005

MIC059-OHC171-281115-
/O.CON.KIWX.SV.W.0057.000000T0000Z-050628T1115Z/
HILLSDALE MI-WILLIAMS OH-
646 AM EDT TUE JUN 28 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 715 AM EDT FOR...

  HILLSDALE COUNTY IN MICHIGAN
  WILLIAMS COUNTY IN OHIO

AT 641 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS SEVERE STORM WAS LOCATED NEAR WALDRON...OR
ABOUT 13 MILES NORTHEAST OF MONTPELIER...AND MOVING NORTHEAST AT 25
MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE WALDRON.

IF YOU HAVE SEVERE WEATHER TO REPORT...YOU CAN CALL YOUR LOCAL LAW
ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4172 8467 4157 8450 4153 8437 4204 8438

$$
000 
WWUS53 KIWX 281117
SVSIWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
615 AM EST TUE JUN 28 2005

MIC059-OHC171-281125-
/O.EXP.KIWX.SV.W.0057.000000T0000Z-050628T1115Z/
HILLSDALE MI-WILLIAMS OH-
715 AM EDT TUE JUN 28 2005

...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE AT 715 
AM EDT FOR...
  HILLSDALE COUNTY IN MICHIGAN
  WILLIAMS COUNTY IN OHIO

AT 715 AM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAINFALL AND WIND GUSTS TO 45 MPH ARE STILL POSSIBLE WITH 
THESE STORMS.

IF YOU HAVE OBSERVED SEVERE WEATHER OR WIND DAMAGE THIS 
MORNING...YOU CAN CALL YOUR LOCAL LAW ENFORCEMENT AGENCY FOR RELAY 
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4172 8467 4157 8450 4153 8437 4204 8438

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 28, 3:17 AM EDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 3:17 AM EDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
217 AM EST TUE JUN 28 2005

.SHORT TERM...
TODAY AND TONIGHT.
COMPLICATED AND DIFFICULT FORECAST THIS MORNING WITH NUMEROUS WEAK
MESOSCALE OUTFLOW BOUNDARIES AND SEVERAL SYNOPTIC SCALE MID LEVEL
FEATURES. SATELLITE WATER VAPOR AND IR IMAGES SHOW THE SYNOPTIC
SCALE FEATURES NICELY. MAIN VORTICITY CENTER NEAR THE OHIO RIVER
WILL MOVE NORTHEAST TODAY AS SHORT WAVE TROUGH APPROACHES FROM THE
WEST. CONVERGENCE BETWEEN THESE TWO FEATURES AND WEAK SURFACE
BOUNDARIES ARE HELPING TO GENERATE SCATTERED SHRA/TSRA THIS MORNING
ACROSS FORECAST AREA. MOST INTENSE TSRA ARE CURRENTLY ENTERING WHITE
COUNTY. THESE STORMS ARE MOVING SLOWLY AND RADAR INDICATES HOURLY
RAINFALL RATES NEAR AN INCH PER HOUR. WILL HAVE CATEGORICAL POPS
THIS MORNING WITH HEAVY RAIN MENTION TO ACCOUNT FOR THIS. AS UPPER
TROUGH MOVES ACROSS AREA LATER THIS MORNING AND
AFTERNOON...SCATTERED TSRA SHOULD DEVELOP AS MODERATE INSTABILITY
AND BOUNDARIES WILL BE IN PLACE. HAVE RAISED EASTERN AREAS TO LIKELY
THIS AFTERNOON WITH ADDITIONAL HELP OF VORTICITY CENTER LIFTING
NORTHEAST.

NOT MUCH FOCUS TONIGHT FOR CONVECTION BUT NAM IS SHOWING A VERY
SUBTLE SHORT WAVE MOVING ACROSS REGION. WITH ALL THE BOUNDARIES AND
REMAINING INSTABILITY WILL ALLOW THE LOW CHANCE POP TO CONTINUE
OVERNIGHT.

&&

.LONG TERM...
WEDNESDAY THROUGH MONDAY

NO MAJOR CHANGES MADE TO GRIDS FOR THIS PACKAGE. EXACT EFFECTS OF
SEVERAL MCVS/OUTFLOW BOUNDARIES...ETC REMAIN IN QUESTION INTO WEDS
EVENING IN HOT...HUMID AND UNSTABLE AIRMASS. OTHER THAN THE
MENTIONED BOUNDARIES...LITTLE IN THE WAY TO INITIATE ANY CONVECTION
ON WEDS SO WILL CONTINUE WITH DRY FORECAST ALTHOUGH COULD BE ARGUED
TO THROW IN ISOL MENTION...BUT ENOUGH UNCERTAINTY TO EVEN LEAVE
THAT OUT. BETTER CHANCE STILL LOOKS TO BE WEDS NGT INTO THURS AS
BETTER FORCING AND CONVERGENCE MOVES IN WITH DECENT COLD FRONT SET
TO MOVE THROUGH ON THURSDAY. MODELS CONTINUE TO HAVE GENERALLY POOR
RUN-RUN CONTINUITY WITH SMALLER SCALE FEATURES. THE CONVERGENCE ON
THE FRONT COMBINED WITH AT LEAST MODERATE INSTABILITY ESPECIALLY
EASTERN HALF OF THE AREA SHOULD BE ABLE TO SPARK OFF THUNDERSTORMS.
THINK NAM GOING A BIT OVERBOARD ON DEWPOINTS AND RESULTANT
INSTABILITY BUT A NARROW BAND OF MID 70 DEWPTS RIGHT ON THE FRONT
CANT BE RULED OUT. SEVERE WEATHER WILL REMAIN A CONCERN FOR WEDS
NGT INTO THURS. EXACT EVOLUTION WILL BE TRICKY AS COULD BE MCS
TRACKING IN FROM THE WEST AND GIVE SOME SVR WX LATE WEDS NGT THEN
REMNANTS REFIRE DURING LATE MORNING IN THE EAST. COULD ALSO END UP
COMPLEX MOVES NORTH OF THE AREA AND OUTFLOW BOUNDARIES FROM IT
ENHANCE CONVERGENCE ALONG THE FRONT. REGARDLESS...WILL KEEP CHC POPS
GOING...HIGHEST DURING FROPA.

MODELS DO AGREE THAT ALL SUPPORT FOR STORMS WILL BE EXITING BY EARLY
EVENING. BASED ON THIS AND COLLABORATION WITH SURROUNDING
SITES...WILL REMOVE POPS FOR THURS NGT NW HALF AND CONFINE MENTION
OF PRECIP TO SE AREAS FOR THE EVENING. SUSPECT LATER FORECASTS WILL
BE ABLE TO HAVE THURS NGT COMPLETELY DRY. COOLER AND LESS HUMID
CONDITIONS WILL RETURN TO THE REGION FOR THE HOLIDAY WEEKEND.
ANOTHER SYSTEM WILL TAKE SHAPE AGAIN IN THE PLAINS...BUT EFFECTS OF
IT WONT LIKELY BE FELT TILL TUES OR WEDS AT THE EARLIEST.

&&

.AVIATION...

COMPLICATED AVIATION FORECAST TONIGHT WITH NUMEROUS BOUNDARIES
ACROSS THE AREA. SATELLITE IMAGES THIS MORNING SHOWS NUMEROUS
CIRCULATIONS AND CONVERGING CLOUD BOUNDARIES. THIS COUPLED WITH
MODERATE INSTABILITY IS HELPING GENERATE SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE LOWER GREAT LAKES AND OHIO VALLEY. OUTFLOW
THAT MOVED OUT OF IA HELPED FIRE A LINE OF TSRA IN WESTERN IL. THIS
BOUNDARY NOW MOVING TOWARD DEVELOPING LINE OF TSRA IN EASTERN IL.
THIS MAY IMPACT KSBN BY 09-11Z IF THESE STORMS CAN HOLD TOGETHER.
HAVE ADDED A PREVAILING SHRA TO KSBN TAF AT 09Z WITH A CB CLOUD
GROUP AND LIGHTNING MAY BE VERY CLOSE. WILL UPDATE IF CONVECTION
INDEED HOLDS TOGETHER. AT KFWA...UPPER LEVEL VORTICITY CENTER JUST
TO THE SOUTH BUT SHRA/TSRA THAT WERE ASSOCIATED WITH THIS FEATURE
HAVE GENERALLY DISSIPATED. CANNOT RULE OUT AN ISOLATED SHRA
REMAINDER OF THE NIGHT HERE BUT HAVE LEFT OUT OF TAF. INSTABILITY
AND BOUNDARIES COMBINED WITH UPPER SHORT WAVE WILL LEAD TO SCT TSRA
DURING THE AFTERNOON. CONTINUED WITH A CB QUALIFIER FOR NOW AS
TIMING AND LOCATION TOO UNCERTAIN TO NAIL DOWN.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
.IN...NONE.
.MI...NONE.
.OH...NONE.
.LK MI...NONE.
&&

SHORT TERM/AVIATION...LASHLEY
LONG TERM...FISHER
Hazardous weather outlook, Jun 28, 5:58 AM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
458 AM EST TUE JUN 28 2005

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-290957-
ADAMS IN-ALLEN OH-ALLEN IN-BERRIEN MI-BLACKFORD IN-BRANCH MI-CASS MI-
CASS IN-DE KALB IN-DEFIANCE OH-ELKHART IN-FULTON OH-FULTON IN-
GRANT IN-HENRY OH-HILLSDALE MI-HUNTINGTON IN-JAY IN-KOSCIUSKO IN-
LA PORTE IN-LAGRANGE IN-MARSHALL IN-MIAMI IN-NOBLE IN-PAULDING OH-
PULASKI IN-PUTNAM OH-ST. JOSEPH MI-ST. JOSEPH IN-STARKE IN-
STEUBEN IN-VAN WERT OH-WABASH IN-WELLS IN-WHITE IN-WHITLEY IN-
WILLIAMS OH-
INCLUDING THE CITIES OF...ANGOLA...ARCHBOLD...AUBURN...
BENTON HARBOR...BENTON HEIGHTS...BERNE...BLUFFTON...BREMEN...BRYAN...
BUCHANAN...BUTLER...COLDWATER...COLUMBIA CITY...DECATUR...DEFIANCE...
DELPHOS...DOWAGIAC...DUNKIRK...DUNLAP...ELKHART...FAIR PLAIN...
FAIRMOUNT...FORT SHAWNEE...FORT WAYNE...GARRETT...GAS CITY...
GEORGETOWN...GOSHEN...GRANGER...GRISSOM AFB...GULIVOIRE PARK...
HARTFORD CITY...HICKSVILLE...HILLSDALE...HUNTINGTON...KENDALLVILLE...
KNOX...LA PORTE...LAGRANGE...LIGONIER...LIMA...LOGANSPORT...MARION...
MICHIGAN CITY...MISHAWAKA...MONTICELLO...MONTPELIER...NAPOLEON...
NAPPANEE...NEW HAVEN...NILES...NORTH MANCHESTER...OSSIAN...OTTAWA...
PERU...PLYMOUTH...PORTLAND...ROCHESTER...SIMONTON LAKE...
SOUTH BEND...ST. JOSEPH...STURGIS...SWANTON...SYRACUSE...
THREE RIVERS...TRAIL CREEK...TRI-LAKES...UPLAND...VAN WERT...
WABASH...WARSAW...WAUSEON...WESTVILLE...WINAMAC AND WINONA LAKE
458 AM EST TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS THE AREA.
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED AT THIS TIME...BUT AN
ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH DAMAGING WIND GUSTS TO
60 MPH BEING THE PRIMARY THREAT. STORMS WILL MOVE SLOWLY...ALLOWING
FOR LOCALLY HEAVY RAINFALL IN SOME LOCATIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY EVENING. SEVERE WEATHER WILL BE POSSIBLE MAINLY WEDNESDAY
NIGHT INTO THURSDAY AHEAD OF AN ADVANCING COLD FRONT. DAMAGING WINDS
WILL ONCE AGAIN BE THE MAIN THREAT...ALONG WITH LOCALLY HEAVY
RAINFALL.

AFTERNOON HIGHS IN THE LOW 90S ON WEDNESDAY COMBINED WITH INCREASING
HUMIDITY WILL RESULT IN HEAT INDICES IN THE MID TO UPPER 90S ACROSS
THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
HOWEVER...TRAINED OBSERVERS ARE ASKED TO CALL IN REPORTS OF ISOLATED
SEVERE WEATHER OR HEAVY RAINFALL. SPOTTER ACTIVATION MAY BE NEEDED
WEDNESDAY NIGHT AND THURSDAY.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-061-290957-
458 AM EST TUE JUN 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHEAST LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO TONIGHT ACROSS THE AREA. A
FEW STORMS MAY HAVE WIND GUSTS ABOVE 30 KNOTS IN ADDITION
TO DEADLY LIGHTNING AND HEAVY RAIN. WINDS AND WAVES WILL BE HIGHER
NEAR THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS WEDNESDAY NIGHT INTO
THURSDAY EVENING. SEVERE WEATHER WILL BE POSSIBLE MAINLY WEDNESDAY
NIGHT INTO THURSDAY AHEAD OF AN ADVANCING COLD FRONT. WIND GUSTS
GREATER THAN 50 KNOTS WILL BE THE MAIN THREAT...ALONG WITH LOCALLY
HEAVY RAINFALL.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

FISHER

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 5:35 PM EDTSevere Thunderstorm WarningIWXSaint Joseph42 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.